Alert archive / Wisconsin / Special Weather Statements in 2012

Special Weather Statement, NWS Duluth, MN

July 21, 2012Sawyer County, Washburn County, Wisconsin

NWS Duluth, MN issued this special weather statement at Jul 21, 2012, 5:21 AM CDT for Sawyer County, Washburn County, Wisconsin. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2012, 5:21 AM CDT (10:21 UTC)
Expired
Jul 21, 2012, 6:00 AM CDT
In force
39 min
Issued by
NWS Duluth, MN

Counties Sawyer County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 124 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:25 AM CDTHAIL 0.25Springbrook, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-435 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

028 
WWUS83 KDLH 211021
SPSDLH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
521 AM CDT SAT JUL 21 2012

WIZ003-007-008-211100-
ASHLAND-SAWYER-WASHBURN-
521 AM CDT SAT JUL 21 2012

...STRONG STORM APPROACHING HAYWARD...

AT 517 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORM BETWEEN MINONG AND SPOONER...MOVING EAST AT 40 
MPH.

THIS STORM CONTAINS FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY 
RAIN...AND POSSIBLE SMALL HAIL. RAINFALL AMOUNTS AROUND AN INCH WILL 
BE POSSIBLE OVER A SHORT PERIOD OF TIME. SOME PONDING OF WATER ON 
THE ROADWAYS WILL BE POSSIBLE.

* THE THUNDERSTORM WILL BE NEAR...
  STANBERRY BY 525 AM...
  STONE LAKE BY 530 AM...
  HAYWARD BY 535 AM...
  CHIEF LAKE BY 545 AM...
  NEW POST AND RADISSON BY 555 AM...

LAT...LON 4614 9082 4566 9087 4576 9181 4609 9178

$$

GRANING

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jul 21, 4:20 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 21, 4:20 AM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
420 AM CDT SAT JUL 21 2012

.SHORT TERM...
AT 400 AM...SFC OBSERVATIONS DEPICTED A COLD FRONT WAS SITUATED
ACROSS THE SRN DLH CWA...GENERALLY FROM DULUTH...SOUTHWEST THROUGH
MOOSE LAKE TO MORA. AN AREA OF THUNDERSTORMS HAS DEVELOPED OVER
CENTRAL MN ALONG THE FRONT AND ARE TRACKING EAST ACROSS THE SAINT
CROIX RIVER VALLEY OF PINE COUNTY...MOVING INTO NORTHWEST
WISCONSIN.

THE FRONT...AND ASSOCIATED THUNDERSTORMS...WILL PUSH THROUGH THE
WISCONSIN ZONES THROUGH THE MORNING. MEANWHILE...CANADIAN HIGH
PRESSURE BUILDING INTO THE BORDERLAND WILL BRING DECREASING CLOUDS
FROM THE NORTH TODAY...WITH FALLING DEW POINTS AND HUMIDITIES. HAVE
LOWERED AFTERNOON DEW POINTS AS READINGS IN THE NORTHERN AREAS ARE
ALREADY 50-55 F RANGE...AND NAM BUFR SOUNDINGS SHOW PROFILES MIX 4-5
KFT THIS AFTERNOON AND WILL ALLOW THE DRIER AIR ALOFT TO REACH THE
SFC.

LOWERED TEMPERATURES OVERNIGHT BY A GOOD 10 DEGREES...INTO THE 50S
FOR MOST AREAS. THE HIGH PRESSURE WILL BRIEFLY SETTLE OVER THE
WESTERN LAKE SUPERIOR REGION OVERNIGHT BRINGING LIGHT
WINDS...CLEAR SKIES...AND DRIER AIR TO PROMOTE STRONG RADIATIONAL
COOLING.

EXTENDED...SUNDAY NIGHT THROUGH FRIDAY...
MID LVL PATTERN THIS WEEK FEATURES FAIRLY PROGRESSIVE FLOW AT
BEGINNING OF PERIOD. THIS ALLOWS A FAST MOVING COLD FRONT TO PUSH
ACROSS CWA SUNDAY NIGHT WITH POPS MOST LIKELY TO OCCUR OVER
ARROWHEAD AND ERN EDGE OF WISC ZONES. SFC BDRY PUSHES SOUTH TO IL/IA
VICINITY BY 12Z TUESDAY. WEAK SE RETURN FLOW DEVELOPS LATE MONDAY
NIGHT OVER SRN EDGE OF CWA. LOW POPS FROM MON NIGHT THROUGH TUESDAY
AS SFC HIGH SLIDES EAST OF REGION AND LOW LVL FLOW BECOMES MORE
SOUTHERLY. SFC LOW/FRONTAL SYSTEM TO SOUTH OF CWA BEGINS TO DRIFT
NORTH WEDNESDAY. SIMULTANEOUSLY AN APPROACHING/DEEPENING NRN BRANCH
SYSTEM MAKES ITS WAY TOWARDS NODAK. NOT VERY CONFIDENT ON MSTR
TRANSPORT WEDNESDAY/WED NIGHT AS EC DEVELOPS INVERTED SFC TROUGH
FROM IA LOW INTO SASK LOW. THIS AREA OF LOW LVL CONVERGENCE THEN
SWEEPS EAST ACROSS CWA LATE WED INTO THUR. POPS INCREASE UNTIL NRN
BRANCH SYSTEM BECOMES DOMINATE THUR EVENING. FRIDAY SHOULD SEE
DRYING TREND FROM WEST TO EAST AS NWRLY FLOW DEEPENS BEHIND FRONT AN
SFC HIGH BUILDS INTO REGION.

.PREV DISCUSSION... /ISSUED 1243 AM CDT SAT JUL 21 2012/

AVIATION...06Z TAF ISSUANCE...
A COLD FRONT WILL CONTINUE TO SLIDE THROUGH THE FA AND EXIT N WI BY
14Z. CONVECTION MAY AFFECT KHYR THROUGH EARLY MORNING BUT ISOLATED
IN NATURE. VFR THROUGH THE FORECAST CYCLE.

&&

.POINT TEMPS/POPS...
DLH  82  56  84  64 /   0  10  10  20
INL  82  53  88  62 /   0  10  20  20
BRD  85  60  89  67 /   0  10  10  20
HYR  84  54  90  67 /  10  10  10  20
ASX  83  55  87  67 /  10  10  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...GRANING
LONG TERM....CANNON
Hazardous weather outlook, Jul 21, 4:32 AM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
432 AM CDT SAT JUL 21 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221115-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
432 AM CDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL TRACK OVER NORTHERN WISCONSIN THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHLAND SUNDAY INTO
SUNDAY NIGHT...AS WELL AS MONDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LSZ121-140>148-221115-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
432 AM CDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 20, 11:33 PM CDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1133 PM CDT FRI JUL 20 2012

MNZ012-020-210500-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH SHORE-
1133 PM CDT FRI JUL 20 2012

...STRONG THUNDERSTORMS OVER SOUTHERN LAKE COUNTY...

AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF WHYTE...MOVING SOUTHEAST AT
25 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  SILVER BAY AND BEAVER BAY BY MIDNIGHT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4735 9117 4734 9117 4728 9123 4719 9136
      4736 9169 4751 9153

GSF
Special weather statement, Jul 21, 3:10 AM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
310 AM CDT SAT JUL 21 2012

MNZ036-038-WIZ006-210900-
BURNETT-PINE-SOUTH AITKIN-
310 AM CDT SAT JUL 21 2012

...AREA OF STRONG STORMS APPROACHING THE SAINT CROIX RIVER VALLEY...

AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MILLE LACS
LAKE...SOUTH ALONG HIGHWAY 169 TO MILACA...MOVING EAST AT 40 MPH.

THESE STORMS CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING...PERIODS OF
HEAVY RAIN...AND GUSTY WINDS.

* THESE THUNDERSTORMS WILL REACH LOCATIONS ALONG INTERSTATE 35 FROM
SANDSTONE...TO HINCKLEY...AND PINE CITY BETWEEN 340 AM AND 400 AM.

LAT...LON 4567 9289 4573 9288 4572 9313 4598 9315
      4600 9307 4614 9306 4615 9343 4629 9339
      4631 9234 4572 9234 4572 9252 4564 9254
      4564 9288

GRANING
Special weather statement, Jul 21, 3:57 AM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
357 AM CDT SAT JUL 21 2012

MNZ038-WIZ001-006-007-210945-
BURNETT-DOUGLAS-PINE-WASHBURN-
357 AM CDT SAT JUL 21 2012

...STRONG STORMS TRACKING OVER THE SAINT CROIX RIVER VALLEY...

AT 350 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS EXTENDING FROM HINCKLEY TO PINE
CITY...MOVING EAST AT 40 MPH.

THESE STORMS CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING...PERIODS OF
HEAVY RAIN...AND POSSIBLE SMALL HAIL. RAINFALL AMOUNTS AROUND AN
INCH CAN BE EXPECTED...WITH SOME LOCATIONS RECEIVING CLOSE TO 2
INCHES.

* THE THUNDERSTORM WILL BE NEAR...
  GRANTSBURG BY 405 AM...
  ALPHA AND TRADE LAKE BY 410 AM...
  WEBSTER AND YELLOWLAKE BY 425 AM...
  SPOONER AROUND 500 AM...

LAT...LON 4572 9218 4572 9252 4564 9254 4564 9280
      4619 9283 4615 9178 4563 9179 4563 9216

GRANING
Special weather statement, Jul 21, 5:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
521 AM CDT SAT JUL 21 2012

WIZ003-007-008-211100-
ASHLAND-SAWYER-WASHBURN-
521 AM CDT SAT JUL 21 2012

...STRONG STORM APPROACHING HAYWARD...

AT 517 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN MINONG AND SPOONER...MOVING EAST AT 40
MPH.

THIS STORM CONTAINS FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
RAIN...AND POSSIBLE SMALL HAIL. RAINFALL AMOUNTS AROUND AN INCH WILL
BE POSSIBLE OVER A SHORT PERIOD OF TIME. SOME PONDING OF WATER ON
THE ROADWAYS WILL BE POSSIBLE.

* THE THUNDERSTORM WILL BE NEAR...
  STANBERRY BY 525 AM...
  STONE LAKE BY 530 AM...
  HAYWARD BY 535 AM...
  CHIEF LAKE BY 545 AM...
  NEW POST AND RADISSON BY 555 AM...

LAT...LON 4614 9082 4566 9087 4576 9181 4609 9178

GRANING

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:40 PM CDTSpecial Weather StatementDLHLake20 min
Jul 20, 8:44 PM CDTSpecial Weather StatementDLHSaint Louis16 min
Jul 20, 8:58 PM CDTSpecial Weather StatementDLHLake17 min
Jul 20, 9:13 PM CDTSpecial Weather StatementDLHLake17 min
Jul 20, 9:15 PM CDTSpecial Weather StatementDLHSaint Louis15 min
Jul 20, 9:28 PM CDTSpecial Weather StatementDLHLake17 min
Jul 20, 9:30 PM CDTSpecial Weather StatementDLHSaint Louis15 min
Jul 20, 9:33 PM CDTSpecial Weather StatementDLHCass12 min
Jul 20, 9:43 PM CDTSpecial Weather StatementDLHLake17 min
Jul 20, 9:44 PM CDTSpecial Weather StatementDLHSaint Louis16 min
Jul 20, 11:33 PM CDTSpecial Weather StatementDLHLake27 min
Jul 21, 3:10 AM CDTSpecial Weather StatementDLHPine50 min
Jul 21, 3:57 AM CDTSpecial Weather StatementDLHPine48 min

Nearby

Special Weather Statements in Wisconsin, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.